DOC

Nursing Care Case Study

By Alma Kennedy,2014-04-26 19:46
15 views 0
Nursing Care Case Study

    LaGuardia Community College

    City University of New York

    Department of Natural & Applied Science

    Practical Nursing Program

    Nursing Care Case Study Of a Patient with CVA

    By

    Anaise E. Ikama, SPN

Client’s Initials: W.E. Name of Student: Anaise Ikama Group: 4375

    Age: 83-years-old Hospital: Elmhurst- 79-01 Broadway, Elmhurst, NY 11372

    Date of Admission: June 21, 07 Ward/Division:

    Date of Discharge: Date study began: July 5, 07

    Final Diagnosis: Left side cerebrovascular Date study ended: July 19, 07

     Accident & Altered Mental Statues

     On my first clinical as a nursing student in a nursing home, the majority of my clients had the acronym “CVA” in their chart as one of their current diagnosis. And, during the post-conference of our clinical, I would speak with pride about these clients who suffered from “CVA”, but never understood the meaning of it. Until last month, [July], I came into contact with Ms. W. E. - a client in which, I spent most of my clinical time with. Ms. W. diagnosis enriched me with knowledge and experience on the cerebrovascular accident disease, which according to wikipeidia, “is the clinical designation for a rapidly developing loss of brain function due to an interruption in the blood supply to all or part of the brain” (www.en.wikipedia.org).

     On June 21, 07, an 83-yearsold female named Ms. W. E was brought to

    Elmhurst hospital by stretcher accompanied by a paramedic to the ED’s cardiac room with a left side cerebrovascular accident. The day before being admitted to Elmhurst, Ms. W. was found on the floor with vomiting and unable to talk by aide - Ms. W. lived in an apartment with her nurse aide because of the deficit in her activity of daily living. She depended on her nurse to ambulate, bathe, dress, transfer, and use of toilette. When questioned regarding the accident, Ms. W.’s aide was not sure what time Ms W. got up to use the bathroom, but insisted that

    she was alert and orientated before leaving her. As the paramedics came for help, they were unable to assess the patient’s orientation because of her condition.

    Ms. W. initial vital signs were: blood pressure 222/121, Pulse 82, respiratory rate 25, and temperature 98.3 F. The patient was found with a past medical history of: hypertension, cerebrovascular accident, diabetes and dementia. She is allergic to penicillin. Her admitted diagnoses are: left side cerebrovascular accident and altered mental status. Due to her current condition, Ms. W. was put on fall precaution.

    The following assessment was planned as part of Ms. W. goals and care plan: a neurovascular checks were recommended every 4 hours, fingers stick before breakfast or after lunch. In addition to these tests, assessment and charting of the following physical tests also have to be performed by the nurse during their interaction with Ms. W.: level of consciousness (LOC), orientation to time, place and person, papillary response (if dilating or contracting), reflexes and movement of the extremities.

    After being diagnosed, Ms. W. goals were to: demonstrate use of techniques to help with memory loss, remain free of fall, explain methods to prevent injury, use other techniques to communicate, maintain fluid and electrolyte balance, decrease level of glucose and meet hundred percent nutrient requirement.

    Ms. W.’s current medications include: Warfarin Sodium (Coumadin), an anticoagulant, 4 mg daily at bedtime. Bupropion Hydrochloride (Welbutrin), an antidepressant 75 mg daily. Doxepin Hydrochloride (zonalon), an antianxiety and antidepressant, 25 mg per day. Metopelol (Lopressor), an antianginals and antihypertensives 100 mg every 12 hours. Nexium (esomeprazole), an antiulcer agents, 20 mg dialy. Insulin, Iron sulfate and Nifedipine (procardia), antianginal and antihypertensives.

    As nurses administered Ms. W.’s prescribed medications, the following assessments are being done and considered for Ms. W. before, during and after administration of medications:

    Warfarin - signs of bleeding and hemorrhage; evidence of additional

     thrombosis; monitor stool and urine for occult.

    Bupropion Hydrochloride monitor mood changes, Inform physician or

     other health care professional if patient demonstrate significant

     increase in anxiety

    Doxeprin Hydrochloride - monitor BP, Pulse rate prior to and during initial

     therapy, assess mental status frequently, assess the type,

     locate and severity of pain prior to or periodically throughout

     therapy

    Metoprolol monitor blood pressure, ECG, and pulse frequently during

     dose therapy; monitor intake and output ratios and daily weight.

     Lab test must be consider (metoprolol may cause increase in

     blood glucose levels).

     Nexium Assess patient routinely for abdominal pain or occult blood in

     the stool, emesis or gastric aspirate. Lab consideration (nexium

     may alter hemoglobin, wbc, platelets, serum sodium

     Nifedipine - monitor Blood pressure, pulse, intake and output, ECG and

     daily wright. Assess for edema. Do routine test of serum

     digoxin level for patient receiving digoxin with nifedipine

    On July 05, 07, I received the client out of bed. She seems disorientated, not alert, less responsive, weakness. I then monitored her vital signs, which were: blood pressure 136/88; Pulse 61 and Respiratory Rate 18. Noticing that the client vital signs were normal and the client appears so weak, I slowly ambulated the client to the shower because of noncompliance with partial bath. After assisting the client with her shower, I tried to feed her breakfast, but refused to eat. Ms. W. however had some fluid (water). As I talk to her, I tried to orient her, use-drawing strategies to communicate with her.

     At 10:10, I assess Ms. W.’s neurological function and here are the results: was not alert, not oriented to time and place, but person. The client could not raise two fingers, did not know left from right and was unable to follow fingers. Also around 10:30, I gave my client the following medications: warfarin, digoxin, nexium, nifedipine, metoprolol, doxeprin and bupropion. After, administration of the medications, Ms. W. was well taken care of and she gave the impression to

    be ok. However, Coming from my break, roughly 2:10, I found Ms. W. vomited. The head nurse, Ms. Blast, RN was notified and the doctor was called.

    A week after, on the 12 of July, I requested to have Ms. W. again prior to reevaluate her condition. As I started assessing my client, Ms. W’s condition

    appeared deteriorated. She went from being able to go out of bed to lying on the supine position. Ms. W. had received a Foley catheter at bedside on July 7. She had a wrist restraint. Her skin was swollen with redness and cyanosis, apparently, due to several attempts made by nurses to acquire blood specimen. She was receiving a Sodium Chloride intravenously to prevent and treat deficiency of minerals and electrolytes; also to maintain an optimal acid/ base balance for homeostasis.

    As I started assessing Ms. W., I could felt a cold temperature through her extremity. The hands were swollen and edematous, which Ms. W. was neither alert nor oriented to time and place. The client had a partial bed bath. Her vital signs were: blood pressure 167/89; Pulse 60; respiratory rate 18 and temperature 96.8 F. Head nurse, Ms. Eliot LPN notified. The following medications were administered: Ferous sulfate, lopressor, nexium and Topamax.

    My last interaction with Ms. W. was on July 19, 07. Found patient sleeping. As I was waiting for Ms. W. to wake up I went through her medical history. There, I found out that on July 15, 07, one of the Drs. named Bangel made aware to

discontinue Ms. W.’s Foley catheter. Back to my client room, I found her awake. I

    said hello to her and introduce myself. In my big surprise, Ms. W. was alert and verbally responded to all of my stimuli. She ambulated to the bathroom with my help. She ate most of her food and was in compliance with her medications.

    All in all, my journey with Ms. W. E. started out being rough, however at the end of our interaction in that therapeutic milieu, both of us have big smile on our faces. Especially Ms. W. who amazed me by talking back to me and laughing out loud-not smiling but laughing.

    Worked Cited

    www.en.wikipedia.com. “Stroke”. (August 5, 2007). Retrieved August 6,

     2007, from http:wikipedia.org/wiki/Cerebrovascular_accident

    Elmhurst Hospital. “Client Record”. (June 2,07). Retrieved July 5, 12 and th 19, 2007, from the nursing station on the 4 floor

     Judith H. Deglin & April H. Vallerand. Davis’s Drug Guide for Nurses.

     (2007). 10 Ed. Philadelphia, PA

Report this document

For any questions or suggestions please email
cust-service@docsford.com